ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel
  • »
  • Health»
  • Diseases, Disorders & Conditions

Information on Meniere's Disease

Updated on June 9, 2013
RNMSN profile image

Barbara worked at Thomas Hospital Home Health and is certified for home health from ANCC. She received her MSN from Mobile University, Ala.

 

This disease is a little known disease that affects the middle ear, usually only of one ear. Meneire’s disease affects hearing and balance; escalates rapidly to eventual hearing loss in the affected ear and overall poor balance problems. The first signs of Meniere’s disease include vertigo or a spinning sensation where you are the spinning top and all around you is still as well as tinnitus or ringing in the ear. Falling is an immediate concern as well as obtaining a fast and accurate diagnosis. Other immediate signs include a feeling of fullness or fluid in the affected ear.

 

To diagnose Meniere’s disease your physician may order an MRI (Magnetic Resonance Imagery) or a CT scan of the brain as well as auditory test (hearing tests) and ruling our of other possibilities such as a stroke. The only way to know for sure if it is Meniere’s disease is to be seen and evaluated by a neurologist. Notify your physician immediately if you have vertigo or dizziness lasting over 20 minutes. It will help if you can get to the physician during an attack, of course, having someone take you or by calling for assistance. Notify your physician if you have recurring headaches, falls, feeling of fullness in one or both ears, difficulty walking, numbness or tingling, or continuous earache.

 

If Meniere’s disease is diagnosed a medication known as a diuretic may be prescribe. Be sure to ask your physician which foods or fluids you should or should not take while on a diuretic as well as when and how to take it. Some diuretics are loop diuretics, which can deplete your body of potassium, an important electrolyte that helps with the function of your heart. Others are called potassium-sparing diuretics, and true salt substitutes should never be taken with this type of diuretic. This is because potassium-sparing diuretics will hold all the potassium they can inside your body. That is good, one less pill to swallow. That is bad because if you eat too many bananas or oranges, or put true salt substitutes on your food, you will add potassium to your body and this can become a dangerous situation.

 

Just as there is not a known cause of Meniere’s disease, the ways to treat the disease also vary but there are ways you can help decrease the symptoms themselves. Decrease you caffeine intake as this worsens the tinnitus or ringing in the ear. Avoid driving; you never know when an episode of vertigo could occur. Monitor your walking, check out therapy to increase your safety and decrease falls. Psychotherapy as well is recommended, as this disease is life altering and can be emotionally debilitating. Managing stress and anxiety is best done with outside help rather than trying to deal with everything on your own. Stop smoking as this makes all vessels in your body constrict and worsen every symptom.  Keep every physician appointment and always notify your physician if the symptoms worsen or change in any way.

Comments

    0 of 8192 characters used
    Post Comment

    • Mighty Joe Young profile image

      Mighty Joe Young 5 years ago

      Not little known to me, I've had it since childhood.

      I've set up a social network for sufferers:

      www.menieresworld.com

      Everyone's welcome.

    • RNMSN profile image
      Author

      Barbara Bethard 7 years ago from Tucson, Az

      thank you ethel...little known to myself as well!! love to you! alWAYS GOOD TO LEARN SOMETHING NEW EH?

      barbara b

    • ethel smith profile image

      Eileen Kersey 7 years ago from Kingston-Upon-Hull

      I had heard a little of this condition but knew only a little. Thanks for the info

    • RNMSN profile image
      Author

      Barbara Bethard 7 years ago from Tucson, Az

      I bet you have fluid in your legs and are hypertensive? do you take potassium? lasix makes you dizzy too...was your bro in law the guitarist or was he a wiggler? you are so funny ralwus I have to ask...where do you put your feet at night? maybe you should get a shoebox and label them r and l and toes and heels!!!

      love to you and thank you for checking out my latest nursing hub!! love to you!

    • profile image

      ralwus 7 years ago

      I don't think I have that and I am on lasix. I blamed my dizzyness and stumbling on my having put my feet on backwards in the morning. I newed to rethink that maybe, it could be my allergies too. My late brother-in-law was a Menear, LOL